A spike in the rate of language delay has been detected in 30-months-old girls, who are born to mothers who consumed acetaminophen (APAP), popularly known as paracetamol, while they were pregnant.
Acetaminophen is an active ingredient in numerous over-the-counter (OTC) drugs including Tylenol and even in prescription medicines.
The medication is prescribed to pregnant women as a fever and pain reliever.In a pioneering study, researchers have examined the impact of APAP on language development in children.
This study was carried out by researchers at Icahn School of Medicine at Mount Sinai in the US involved 754 pregnant women who were in their 8 to 13 weeks of pregnancy.
The partakers were questioned regarding the consumption of paracetamol tablets since their conception till enrolment. Their urine was tested to find out the concentration of APAP during enrolment.
"The frequency of language delay, defined as the use of fewer than 50 words, was measured by both a nurse's assessment and a follow-up questionnaire filled out by participants about their child's language milestones at 30 months," Hindustan Times said quoting the study.
It was found that 59 percent of the women had used acetaminophen in early pregnancy, as per the study published in the journal European Psychiatry.
The usage of acetaminophen was measured in two ways -- high use versus no use analysis. Those women who did not use the medication were used as the comparison group.
"For the urine analysis, the top quartile of exposure was compared to the lowest quartile. Language delay was seen in 10% of all the children in the study, with greater delays in boys than girls overall," Hindustan Times reported.
It was found that the girls born to mothers who had consumed acetaminophen more than six times during their early pregnancy had almost six times more chances of having a language delay compared to those girls who were born to mothers who did not take the medicine.
ALSO READ: Here's how you can get the best orgasms
These findings were found to be consistent with studies reporting depleted IQ and increased communication issues in kids born to mothers who had more paracetamol during their pregnancy. The number of tablets consumed by these women and the concentration of the drug in their urine were linked with a significant rise in language delay in girls. Boys were affected slightly but not as significantly as girls.
The research concluded that using acetaminophen during pregnancy causes loss of well-recognised female advantage in language development during early childhood.
"Given the prevalence of prenatal acetaminophen use and the importance of language development, our findings, if replicated, suggest that pregnant women should limit their use of this analgesic during pregnancy," Shanna Swan from the Icahn School of Medicine at Mount Sinai, was quoted as saying by Hindustan Times.